Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 5, NWS Chicago, IL

July 10, 2000Kankakee County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 10, 2000, 3:12 AM CDT for Kankakee County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 3:12 AM CDT (08:12 UTC)
Expired
Jul 10, 2000, 7:15 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kankakee County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3715 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 100814
FFWLOT
ILC091-101215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
312 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 715 AM CDT.

* AT 308 AM CDT(308 AM EST) WEATHER SERVICE RADAR INDICATED ONE TO TWO
AND A HALF INCHES OF RAIN HAD FALLEN OVER KANKAKEE COUNTY SINCE 10 PM.
MORE THUNDERSTORMS ARE FORECAST...WITH THE LIKELIHOOD OF AN ADDITIONAL
ONE TO THREE INCHES OF RAIN OVERNIGHT.

* SOME LOCATIONS AFFECTED INCLUDE
  UNION HILL...
  SUN RIVER TERRACE...
  MOMENCE...
  KANKAKEE...
  IRWIN...
  HOPKINS PARK...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS...AND OTHER LOW LYING
AREAS...ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4118 8822 4102 8825 4104 8754 4130 8756

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:35 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 10, 2:35 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
235 AM CDT MON JUL 10 2000

PRESENT SCENARIO INVOLVES FLOODING AND POSSIBLE SEVERE WX THIS
MORNING ACROSS NRN IL/NW IN. SEVERAL FLOOD WARNINGS OUT AND MORE
LIKELY TO FOLLOW AS DERECHO LOOKING BOW IN NERN IA IMPENDING ACROSS
NRN IL BFR DAWN. THIS ADDING MORE FLOODING AND RISK OF HIGH WINDS.
WOULD THINK LINE OF STORMS IN ECNTL IL FROM OLD OUTFLOW FROM
YESTERDAY MORNING. DEWPOINT DISCONTINUITY AT SFC CAN SUPPORT THIS
BOUNDARY. HOWEVER NEW DEVELOPMENT FROM THIS LINE BACK TO DBQ FAVORS
ETA MODEL 700 MB HIGH DEWPOINT AXIS.

FOLLOWING ETA THIS MORNING WOULD PINPOINT BOW ECHO IN ERN IA
ASSOCIATED WITH SHORT WAVE AT SAME LOCATION TO DRIVE EASTSOUTHEAST
ACROSS NRN IL TO NWRN INDIANA BY DAYBREAK. SECONDARY WAVE NOW IN ERN
NEBRASKA TO FOLLOW ON ITS HEALS DURING THE DAY...SO HEAVY RAIN AND
HIGH WINDS NOT LIMITED TO THE MORNING HOURS AND WILL CONTINUE RISK
OF TSTMS INTO THE EVENING HOURS. EVEN CONTINUE THROUGH TNGT FOR SRN
CWA.

ETA SHOWS FRONT...NOW MEANDERING ACROSS SRN OR CNTL WISCONSIN...TO
DROP THRU NRN IL/NWRN IN SOMETIME LATE THIS AFTN INTO ERY EVENING.
SFC HIGH BUILDING DOWN OUT OF CANADA TONIGHT HELPING TO STABILIZE
...COOL...AND DRY THE AREA LATE TONIGHT AND TUESDAY. SFC HIGH SHIFTS
OFF TO THE EAST TUES NIGHT. WAVE DRIVING SEWD DOWN UPPER FLOW
REFLECTED BY SFC LO ALONG OLD FRONTAL BOUNDARY IN CENTRAL IL.
OVERRUNNING MSTR RETURNING THREAT OF RAIN TO NRN IL/NWRN IN ON WED
WITH HIGH PRESSURE BUILDING INTO NRN IL ONCE AGAIN WED NIGHT AND
THURSDAY. FAN AND FWC TEMPS NRLY IDENTICAL. WILL CONTINUE TO
FOLLOW.

.CHI...FFW OGLE...LEE...DE KALB...LA SALLE...LIVINGSTON...
FORD...IROQUOIS COUNTIES IN ILLINOIS AND NEWTON...JASPER...
AND BENTON COUNTIES IN INDIANA TIL 600 AM. WW#563 TIL 8AM FOR NRN IL.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:58 PM CDTFlash Flood WarningLOTFord, Iroquois, LaSalle, Livingston6 hr
Jul 10, 1:50 AM CDTFlash Flood WarningLOTDeKalb, Lee, Ogle4 hr
Jul 10, 3:33 AM CDTSevere Thunderstorm WarningLOTWinnebago57 min
Jul 10, 4:55 AM CDTFlash Flood WarningLOTGrundy, Kendall, Will3 hr
Jul 10, 6:14 AM CDTFlash Flood WarningLOTFord, Iroquois, Kankakee, LaSalle, Livingston3 hr
Jul 10, 7:00 AM CDTFlash Flood WarningLOTDeKalb, Grundy, Kendall, Lee, Will60 min

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.